Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Lake Charles, LA

April 30, 2004Vernon Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 30, 2004, 8:32 PM CDT for Vernon Parish, Louisiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 8:32 PM CDT (01:32 UTC)
Expired
Apr 30, 2004, 9:30 PM CDT
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 010132
SVRLCH
LAC115-010230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
830 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VERNON PARISH IN WEST CENTRAL LOUISIANA

* UNTIL 930 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED OVER NEW LLANO AND LEESVILLE...AND MOVING 
  SOUTHEAST AT 10 MPH.

* THIS STORM WILL BE NEAR...
  FORT POLK BY 845 PM CDT
  ROSEPINE AND PITKIN BY 930 PM 

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3120 9332 3102 9339 3089 9305 3109 9290

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:05 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 30, 6:05 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 PM CDT FRI APR 30 2004

.DISCUSSION...UPDATED ZONES TO KEEP LIKELY POPS GOING ACROSS THE
NERN ZONES BASED ON RADAR TRENDS. RAISED POPS ACROSS THE NWRN ZONES
FOR CURRENT TRENDS. RW/TRW CONTINUE FORMING ON WWD-MOVING OUTFLOW
BDRY IN HIGH THETA-E AIR. HOLDING POPS IN CHC AREA I-10 SWD W/
LITTLE ACTIVITY GOING THERE. -LGE

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  70  79  59  72  /  30  50  70  30
BPT  70  80  57  74  /  30  50  70  30
AEX  66  79  59  68  /  70  70  70  20
LFT  67  82  62  68  /  30  50  70  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

.PREVIOUS DISCUSSION...CONVECTION CURRENTLY ONGOING ACROSS NORTHEAST
PORTION OF FCST AREA. MSAS INDICATING STRONG SURFACE CONVERGENCE
ACROSS THIS AREA AS OUTFLOWS FROM EARLIER CONVECTION MIGRATE WEST.
BALANCE OF WESTWARD DEVELOPING STORMS AND EASTWARD STORM MOTION
RESULTING IN SOME HEAVIER RAINS. HENCE...SEVERAL URBAN AND SMALL
STREAM ADVISORIES IN EFFECT. RIVER FLOOD WARNING ALSO ISSUED FOR THE
VERMILION AT LAFAYETTE. EXPECTING STORM DISSIPATION THIS EVENING.

RAIN CHANCES CONTINUE SATURDAY AS SIGNIFICANT MID/UPPER WAVE ADVANCES
ACROSS PLAINS. ASSOCIATED COLD FRONT NOW SIMILARLY PROGGED BY GFS/ETA
TO MOVE ACROSS REGION PRIMARILY THROUGH THE LATE AFTERNOON/EVENING
HOURS. WITH BETTER CONTINUITY...WILL TWEAK CURRENT ZONE PACKAGE. WILL
MAINTAIN LIKELY POPS NORTH FOR THE AFTERNOON BUT BACK SOUTHERN ZONES
BACK DOWN TO A CHANCE. LIKELY POPS WILL REMAIN SATURDAY EVENING
ACROSS THE FCST AREA.

GFS BULLSEYES SOME HEAVY POST FRONTAL PRECIP OVER THE REGION LATE
SATURDAY NIGHT/SUNDAY MORNING AS STRONG VORT MAX MOVES THROUGH WITH
WEAK SURFACE WAVE DEVELOPING OVER THE NORTHWEST GULF ALONG BOUNDARY.
SOLUTION LOOKS SOMEWHAT SUSPECT AND WILL DISCOUNT AT THIS TIME.

RAIN CHANCES DIMINISH SUNDAY AS SHARPLY DRIER AIR BEGINS TO FILTER
IN FROM THE NORTHWEST. REMAINDER OF FORECAST REMAINS DRY AS LARGE
FAIR WEATHER RIDGES ADVANCES ACROSS THE CENTRAL CONUS.

MARCOTTE
Hazardous weather outlook, Apr 30, 4:22 AM CDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
422 AM CDT FRI APR 30 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
302030-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
422 AM CDT FRI APR 30 2004

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA TODAY PRODUCING
SCATTERED SHOWERS AND THUNDERSTORMS. THE BEST CHANCE FOR
THUNDERSTORMS WILL OCCUR OVER CENTRAL AND SOUTH-CENTRAL LOUISIANA
WHERE A FEW SEVERE THUNDERSTORMS ARE POSSIBLE. THE SYSTEM WILL MOVE
TO THE EAST OF THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORMS ARE LIKELY ON SATURDAY AS A STRONG COLD FRONT PUSHES
ACROSS THE AREA. SOME THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL
AND GUSTY WINDS POSSIBLE. THE THUNDERSTORM ACTIVITY WILL PUSH
OFFSHORE SATURDAY NIGHT AND EARLY SUNDAY MORNING WITH DRY WEATHER
RETURNING SUNDAY AFTERNOON INTO MID-WEEK.
SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

WILEY

In the hours before

Local storm report, Apr 30, 8:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
830 PM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             LEESVILLE               31.14N 93.27W
04/30/2004  0.88 INCH        VERNON             LA   LAW ENFORCEMENT

            REPORTED BY LEESVILLE PD.

0820 PM     HAIL             NEW LLANO               31.11N 93.28W
04/30/2004  0.75 INCH        VERNON             LA   LAW ENFORCEMENT

            REPORTED BY NEW LLANO PD.

&&

THM

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:39 PM CDTSevere Thunderstorm WarningLCHVernon51 min
Apr 30, 10:37 PM CDTSpecial Marine WarningLCH53 min
May 1, 1:22 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron53 min
May 1, 2:02 AM CDTFlash Flood WarningLCHCalcasieu3 hr
May 1, 2:11 AM CDTSevere Thunderstorm WarningLCHCalcasieu64 min
May 1, 2:26 AM CDTSevere Thunderstorm WarningLCHVermilion94 min
May 1, 3:28 AM CDTSevere Thunderstorm WarningLCHCalcasieu62 min
May 1, 4:48 AM CDTSevere Thunderstorm WarningLCHAllen57 min
May 1, 5:04 AM CDTSevere Thunderstorm WarningLCHVermilion56 min
May 1, 5:19 AM CDTSevere Thunderstorm WarningLCHVernon56 min
May 1, 1:23 PM CDTSpecial Marine WarningLCH67 min
May 1, 2:38 PM CDTSpecial Marine WarningLCH67 min
May 1, 2:38 PM CDTSpecial Marine WarningLCH67 min
May 1, 3:41 PM CDTSpecial Marine WarningLCH64 min
May 1, 3:41 PM CDTSpecial Marine WarningLCH64 min
May 1, 4:48 PM CDTSpecial Marine WarningLCH117 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.